Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC

July 28, 1997Craven County, Lenoir County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 28, 1997, 6:39 PM EDT for Craven County, Lenoir County, Pitt County, North Carolina. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 6:39 PM EDT (22:39 UTC)
Expired
Jul 28, 1997, 7:30 PM EDT
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Craven County, NC, Lenoir County, NC, Pitt County, NC

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:45 PM EDTThunderstorm Wind 50Graingers, NCTrees down on Sharon Church Road.
Jul 28, 6:50 PM EDTHail 0.75Grifton, NC
Jul 28, 7:00 PM EDTThunderstorm Wind 50Vanceboro, NCTrees down on Highway 43.
Jul 28, 7:00 PM EDTHail 0.75Grifton, NC
Jul 28, 7:10 PM EDTThunderstorm Wind 50Grifton, NCTrees down blocking Beaver Dam Road and Route 118.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 282240 RRA
SVRMHX
NCC049-107-147-282330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
639 PM EDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...EASTERN LENOIR...NORTHWESTERN CRAVEN COUNTY...SOUTHERN PITT COUNTY
 
AT 636 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING
SOUTHERN PITT AND NORTHWEST CRAVEN COUNTIES BETWEEN AYDEN AND FORT
BARNWELL. THIS STORM WAS MOVING SLOWLY EAST NEAR 10 MPH AND WILL PASS
NEAR LOCATIONS FROM CALICO TO VANCEBORO BY 7 PM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
 
JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 28, 2:40 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT MON JUL 28 1997

TEMPS UP IN THE 90S OVR ERN NC ATTM WI DWPTS IN THE 70S. MODFIED
SNDG FOR CRRNT CONDS SHOWG CAPE AOA 5000 AND LIS ARND -10. SEA BRZ
STRTG TO MOV INLND AND TROF STL RUNNG FM NE CRNR. EVN THO ITS WRM
AND DRY IN UPR LVLS STL XPCT TO SEE THNGS POP LTR THIS AFTN OR EVE.

TROF WL STRT TO MOV S TNGT AS FNT APPRCHS FRM THE NW AS  SW IN NRN
STRM DROP S S AND E. XPCT A LO LVL SRG OVR THE WTRS TNGT AS IS USUAL
WI THIS TYPE OF SITUATN. WI GRADS TITENG TMRW WL GO WI 20 AND GUSTY
ON THE WTRS AHD OF FNT. GUD THETA-E RDG AND GRAD ASSCTD WI FNT.
GRIDS SHOWG PWS INCRSG TO NR 2 INCHS TMRW WI CAPES FCST OVR 3000.
THIS CMBND WI EW FNT SHUD PRODUCE COPIOUS AMTS OF RAIN TMRW AFTN. AS
MID LVL MSTR INCRS TMRW AND MID LVL TEMPS DROPPG SUM...INSTBLTY WL
BE GRTR THAN TDY. MDLS SHOWG FNT TO BE NR HAT LT TMRW AFT THEN S OF
AREA BY WED AM...SEE NO RSN TO ARGUE WI THOSE POSNS. WL KP WNDS AT
20 AND GUSTY AHD OF FNT. MA NEED SCA TUE NGT BHND THE FNT WI CAA BUT
WL LET LTR SHIFTS DCD IF THEY WANT IT.

TEMPS SVRL DGRS COOLR ON WED THAN TDY OR TUE WI NLY FLO. ALSO MR
STBL AS MSTR ALSO DROPS. RDG BLDS IN BHND FNT AND MRF SAYS IT WL SAY
THR THRU EFP.

.MHX...NONE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:21 PM EDTSevere Thunderstorm WarningMHXDare54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.